How To Have A Success Story With Your Suboxone Taper

Tapering off of Suboxone with minimal withdrawal symptoms.

If you look around, you may find various websites recommending specific taper schedules to help quit buprenorphine. In fact, you may have already tried one of these Suboxone withdrawal plans to see if you could finally quit your Suboxone addiction treatment. Many such plans recommend a very short taper schedule, over a period of a week or two. The idea is to allow for a person to be able to taper off fast with a minimal amount of Suboxone or Subutex. The problem with such taper plans is that they are too short. The fast dropping of buprenorphine dosage each day leads to significant withdrawal symptoms. If you try this, you will feel the side effects of withdrawal and you are risking relapse. The solution is to taper slowly and under the care of your doctor.

Tapering due to side effects of Suboxone.

First, you should ask yourself why you are tapering off of Suboxone in the first place. Is it because you are experiencing side effects or symptoms from buprenorphine or naloxone? If so, you should talk to your doctor right away about the specific side effects you are experiencing. In rare cases, some patients experience reactions to naloxone alone, so switching from Suboxone to Subutex may be the answer. More commonly, patients experience symptoms from the buprenorphine itself. Common side effects are headache, constipation and insomnia. Suboxone side effects may be reduced or eliminated simply by reducing the dosage of Suboxone. Allow your doctor to recommend a safe and slow reduction in buprenorphine to see if this helps.

Avoid tapering because of peer pressure.

I have seen patients relapse because they stopped their Suboxone too soon. They stopped keeping doctor appointments and came up with their own plan to treat their opioid addiction. What are the reasons they gave for quitting? The most common reason is social pressure. It could be from a family member, loved-one, friend, trusted “expert” or even people on the street with an opinion and a plan that seemed to make sense. Frighteningly, people with a lot of clean time in recovery fellowships, such as Narcotics Anonymous and Alcoholics Anonymous have recommended fellow members and even sponsees to quit their Suboxone. Opiate cravings can be very intense and the symptoms of withdrawal unpleasant. It is easy for someone else to tell you what to do when they are not the ones who must take the risk of a too fast Suboxone detox.

Tapering too fast or too early can be dangerous.

When Suboxone tapering happens too early in treatment or too fast, it can lead to a deadly relapse due to overdose. Educate your family and people who want to push their opinions on you that if they push you to quit your medicine and this leads to relapse, they will have had a part to play in the consequences that may follow. It is nobody’s business how you take prescribed medication. If you are interested in someone other than your doctor’s plan, bring that plan to your doctor to discuss. If it is a family member who wants you to taper off of Suboxone, bring them to your doctor visit and give consent for them to be in the room. It is very important that you do not plan your own addiction treatment in secret. Relapse often leads to tragedy. Very fast tapering on your own or going cold turkey is definitely NOT a good idea.

Successful tapering: How to do it right.

If you are seeing an addiction specialist or going to a medication-assisted program for Suboxone, your doctor can help you to start the tapering plan the right way. Your doctor understands the brain chemistry involved. The best way to go is always slowly. While your doctor must be part of the plan, you as the patient must initiate the discussion of tapering. Your doctor’s job is to do their best to keep you safe and properly treated for opioid addiction. If you are comfortable with taking Suboxone long-term and you have no problems with treatment, there may be no need for a change. However, if you are determined to reduce your buprenorphine dosage and you have a goal of stopping Suboxone, let your doctor know what your long-term plans and goals are. The plan to reduce or stop Suboxone treatment should be patient-initiated. Then, it is your doctor’s job to help you to do it safely.

Be prepared with proper therapy.

Also, your tapering plan must involve your therapist. An important component of Suboxone therapy is psychotherapy. Let your therapist know of your plans. Ask if they believe, based on your progress in therapy, if you are fully ready for this change. Have you made progress in making changes in your life? Have you eliminated the big triggers that might lead you to relapse? Are you prepared to face whatever challenges may arise that might lead you back to active addiction? What will you do if you need dental work? Surgery? It is important to have a plan. Also, a support group of close friends and loved-ones can help. Having people who understand and support you an important part of recovery from addiction.

Consider alternate medical therapy.

After you stop Suboxone, what are your plans to stay clean for the long term? Have you considered naltrexone to replace buprenorphine? Naltrexone is a pure opioid blocker. It is a non-controlled medication that is not an opioid. Because of this, patients may feel that it is a better long-term solution to staying clean than staying on Suboxone for many years. Naltrexone is a safe medication to take long-term, just like Suboxone. Yet, you may find it easier to get a prescription and you do not have to worry about issues relating to controlled drugs. For example, if you work in a field where controlled drugs are not allowed at all, even if they are legitimate prescription medications, then naltrexone may be a good alternative. You may have heard of Vivitrol, the very expensive monthly naltrexone shot. Be aware that naltrexone is also available as an affordable generic tablet. The naltrexone pill works fine if you are unable to get the shot.

How to deal with the physical symptoms that come with Suboxone tapering.

As you reduce your buprenorphine dosage gradually, you will go through periods where your receptor saturation is at a lower level and you will start to feel some withdrawal effects. In most cases, as you stabilize on the new dosage, after a few days, you should start to feel better. Often, tapering is done in steps. You move to a lower dose and stay at it for a period of weeks, possibly months. It is important to have the time to readjust to the next step down in Suboxone strength. This gives your body and brain time to adjust and it gives you time to not feel sick with tapering symptoms all the time. If you start to have a persistent craving for heroin or other opioids, based on your drug use history, you may be tapering too quickly. Let your doctor know about cravings. It is important to be honest and open with your doctor.

Can a doctor prescribe medication to help with withdrawal symptoms during the taper process?

While there is no medication that can completely eliminate these symptoms, there are some that help. Lucemyra, or loxefidine, is a brand new drug that can reduce the physical symptoms of opioid withdrawal. Another closely related drug is clonidine. Clonidine is a blood pressure medication that also happens to help with opioid withdrawal symptoms. In fact, clonidine and Lucemyra are in the same family and closely related. Another medication that has helped with symptoms is gabapentin, also known as neurontin. Gabapentin is an old medication that has been used for a variety of medical conditions. These medications can be helpful short-term, but you will likely not need these “comfort medications” to get through the withdrawal that you feel for a few days with each step down in Suboxone dosage. Very possibly, you will not even have these symptoms if your buprenorphine dose is reduced very slowly.

How can Suboxone be reduced gradually if it only comes in a few mg strengths?

Yes, this is a significant problem. Suboxone is available in several strengths, the most commonly available being 8mg and 2mg. What if your doctor wants you to take 7mg daily? Or, what about 4.5mg? How can you accurately cut your Suboxone strip or break your tablet? Is it even a good idea to be cutting and breaking strips and tablets? You may start to feel that you are back in active addiction when you are sitting at the table cutting up your medication. Another solution is compounded buprenorphine/naloxone. It is possible for a compounding pharmacist to tailor-make your medication at the exact strength needed for your stage of tapering. If your doctor prescribes 7mg, the compounding pharmacist can make the equivalent of Suboxone 7mg, even though there is no such manufactured product. It has been said that customized medications made uniquely for each patient is the future of pharmaceuticals. Compound pharmacists have brought this future to us today.

What is my next step if I want to start a Suboxone taper?

As I have said before, the most important thing is to have a conversation with your doctor. Make an appointment with your Suboxone doctor and sit down to discuss your reasons for tapering and your future goals. Also, make an appointment with your therapist. Be certain that you are truly ready and doing this for the right reasons. Take it slowly and do things right. Staying clean from opioids and other drugs and avoiding relapse should be your primary goal. This is what makes a life of freedom, fulfillment and happiness possible.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Close Menu